Tennessee, 2024

Damaging Winds in Tennessee, May 23, 2024

May 23, 2024 · NWS MRX · 8 events in 7 counties and zones

An upper trough coupled with a strong jet streak allowed for a severe thunderstorm to produce damaging winds in East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper trough coupled with a strong jet streak allowed for a severe thunderstorm to produce damaging winds in East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 23, 2:08 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, May 23, 2:08 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
308 PM EDT Thu May 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 307 PM EDT Thu May 23 2024

Key Messages:

1. Strong to severe storms this evening with the main threats being
wind gusts and hail, mainly affecting locations along and west of I-
75.

2. Another round of showers/storms is expected Friday afternoon, but
mainly in southern sections as an upper level disturbance moves
through that area. A few strong to marginally severe storms are
possible.

Discussion:

Convection is starting to blossom in the Plateau and southern
portions of the TN Valley. Over the next few hours, this activity
will expand and intensify as clouds clear out and surface heating
builds. Mesoanalysis shows the best instability to our west, so the
storms that are developing in Middle TN will have the best chance of
becoming severe, and with a an effective shear max located over the
northern Plateau/eastern KY, that area will have the highest severe
chance as those storms track NE. Damaging wind gusts and large hail
will be the primary threats, and locations that have repeated storms
may experience localized flooding. Most of this activity should
weaken or exit the area by midnight.

Overnight, a moist low level air mass will be in place that will
favor fog and low cloud development. The models show that this
will be slow to lift in the morning, but by noon we should have
some good surface heating to aid in destabilization. In the
midlevels, a weak shortwave trough/500 mb vort max will be
crossing northern AL and GA in the late morning and early
afternoon, which may bring showers to the southern sections as
early as 10 AM. CAMS are not in good agreement with the
development of convection tomorrow, so confidence is low. But it
does appear that areas south of I-40 will have the best chance of
showers/storms, and that a few of these could be strong to
marginally severe, with wind/hail being the main threats.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 307 PM EDT Thu May 23 2024

Key Messages:

1. An unsettled period with multiple rounds of showers and
thunderstorms for much of the period.

2. Some of the storms may be strong to severe at times, with the
higher chances for severe storms looking like Sunday and/or Monday.
Localized flooding will also be possible.

3. Drier and cooler air moving in toward the end of the period, but
a few additional showers and/or storms still cannot be ruled out.

Discussion:

Unsettled weather pattern will continue, as 500 MB flow remains
somewhat flat through the weekend, with a series of disturbances
touching off rounds of convection. By Sunday, deepening of a
trough near the Great Lakes will usher through a cold front
accompanied by organized convection around Monday morning that has
caused SPC to put us in a 15+% area in the severe weather outlook.

However, as the present Watch attests, chances of severe weather
will not be limited to Sunday night/Monday. Furthermore, repeated
rounds of rainfall will increase proneness to localized flash
flooding from today through Monday.

Post frontal precip chances on Tues and Wed will likely be
scattered in nature and not likely to be heavy. Models are
diverging that far out now anyway, with the ECMWF maintaining
something of a blocking pattern, while the GFS has backed off of
that solution and instead wants to continue with more of a
northwesterly flow across the nation that keeps us impacted by
another shortwave or two. We will cheer for the ECMWF's quieter
solution, but will have to wait and see what pans out.

&&

.AVIATION...
(18Z TAFS)
Issued at 250 PM EDT Thu May 23 2024

Showers and thunderstorms are developing in Middle TN and the
Cumberland Plateau. They are expected to increase and spread into
the northern half of East TN through the evening, impacting TYS
and TRI. MVFR conditions with gusty winds of 30-40 kt are
possible, possibly IFR if a storm moves directly over the
terminal. Tonight, a moist air mass will result in fog and low
clouds, likely MVFR at CHA and TYS but TRI may drop to IFR.
Another round of showers and storms is expected late in this TAF
period, mainly affecting CHA and TYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  83  67  88 /  40  70  40  50
Knoxville McGhee Tyson Airport, TN  64  79  64  85 /  50  70  50  50
Oak Ridge, TN                       64  79  63  85 /  50  70  50  50
Tri Cities Airport, TN              61  79  61  81 /  60  50  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SHORT TERM...DGS
LONG TERM....GC
AVIATION...DGS
Hazardous weather outlook, May 23, 2:12 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 PM EDT Thu May 23 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
312 PM EDT Thu May 23 2024 /212 PM CDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms are possible this afternoon into
the early evening across the entire area. A risk for damaging
winds and large hail exists with the strongest thunderstorms.
Heavy downpours in association with the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be multiple rounds of showers and thunderstorms moving
through during the Friday through Monday period. Some of these
storms may become strong to severe at times, with strong gusty
winds and hail the primary threats. There may be a period with a
low tornado threat as well sometime in the Sunday into Monday time
frame. In addition, repeated or prolonged periods of heavy
rainfall may produce localized flooding in a few locations.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times during the today through
Monday period.

In the hours before

Special weather statement, May 23, 12:56 PM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
156 PM EDT Thu May 23 2024

TNZ086-087-231845-
Northwest Monroe TN-Southeast Monroe TN-
156 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MONROE COUNTY
THROUGH 245 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Madisonville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3544 8426 3552 8401 3549 8399 3550 8398
      3549 8394 3547 8396 3546 8396 3541 8402
      3539 8401 3537 8401 3535 8404 3533 8403
      3532 8404 3532 8422
TIME...MOT...LOC 1756Z 255DEG 13KT 3539 8418

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, May 23, 2:12 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 PM EDT Thu May 23 2024

TNZ071-086-232000-
Northwest Monroe TN-NW Blount TN-
312 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLOUNT AND NORTHERN
MONROE COUNTIES THROUGH 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Madisonville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville, Vonore, Greenback, Fort Loudon State Park, Citico
Beach, McGee Carson Peninsula, and Talassee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3548 8434 3557 8440 3562 8425 3562 8419
      3561 8419 3563 8415 3565 8413 3566 8414
      3570 8401 3559 8397 3553 8403
TIME...MOT...LOC 1912Z 251DEG 11KT 3556 8422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, May 23, 2:13 PM EST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT Thu May 23 2024

NCZ061-232000-
Clay NC-
313 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CLAY COUNTY THROUGH 400 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hayesville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee, and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 8393 3516 8374 3515 8373 3516 8365
      3515 8364 3514 8366 3514 8364 3512 8364
      3513 8362 3511 8362 3507 8357 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8365
      3499 8392
TIME...MOT...LOC 1913Z 241DEG 12KT 3503 8386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, May 23, 2:15 PM EST, 4 hours before
Special Weather Statement
National Weather Service Morristown TN
315 PM EDT Thu May 23 2024

TNZ084-099-100-232000-
Bradley TN-Hamilton TN-Meigs TN-
315 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BRADLEY...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES THROUGH 400 PM
EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Soddy-Daisy, or 11 miles northwest of Cleveland, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Birchwood, Big Spring, Hopewell, and Sale Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3532 8512 3544 8495 3544 8491 3546 8490
      3537 8485 3535 8486 3534 8483 3530 8481
      3521 8503
TIME...MOT...LOC 1914Z 235DEG 12KT 3529 8503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, May 23, 5:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
647 PM EDT Thu May 23 2024

TNZ035-036-067>069-071-084>086-232330-
Anderson TN-Northwest Monroe TN-Roane TN-Loudon TN-Knox TN-
NW Blount TN-Meigs TN-Morgan TN-McMinn TN-
647 PM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...SOUTHWESTERN KNOX...
CENTRAL MCMINN...NORTHWESTERN BLOUNT...NORTHWESTERN MONROE AND ROANE
COUNTIES THROUGH 730 PM EDT...

At 647 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Wartburg to near Rockwood
to near Athens. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater,
Rockwood, Loudon, Madisonville, and Farragut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3539 8475 3582 8470 3587 8472 3589 8471
      3590 8468 3599 8472 3603 8476 3619 8426
      3594 8412 3546 8410 3545 8412
TIME...MOT...LOC 2247Z 257DEG 31KT 3602 8469 3584 8464 3543 8469

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, May 23, 6:04 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
704 PM EDT Thu May 23 2024

TNZ085-086-100>102-232345-
West Polk TN-Northwest Monroe TN-East Polk TN-Bradley TN-McMinn TN-
704 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRADLEY...NORTHERN
POLK AND SOUTHERN MCMINN COUNTIES THROUGH 745 PM EDT...

At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Benton, Etowah, Charleston, East Cleveland, Wildwood Lake,
South Cleveland, Englewood, Calhoun, and Bullet Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3526 8491 3545 8446 3525 8436 3524 8437
      3524 8436 3523 8436 3522 8434 3521 8435
      3521 8433 3518 8432 3511 8487
TIME...MOT...LOC 2303Z 251DEG 26KT 3520 8481

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
May 23, 6:15 PM EST
Where
Morgan County, Sunbright
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.250, -84.670

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Scott

When
May 23, 6:23 PM EST
Where
Scott County, 2.98 mi NNE of Dean
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -84.330

Several trees were blown over by powerful thunderstorm wind gusts.

Thunderstorm Wind, McMinn

When
May 23, 6:25 PM EST
Where
McMinn County, 0.69 mi S of Manila
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.460, -84.480

Several trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Campbell

When
May 23, 6:45 PM EST
Where
Campbell County, 1.81 mi ENE of Stanfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.440, -84.240

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Polk

When
May 23, 6:45 PM EST
Where
Polk County, 0.89 mi SE of Reliance
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.170, -84.510

Several trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
May 23, 7:15 PM EST
Where
Monroe County, 0.69 mi S of Kincaid
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.560, -84.300

Multiple trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Blount

When
May 23, 7:15 PM EST
Where
Blount County, 0.89 mi SE of Binfield
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.710, -84.060

A large tree was felled by severe thunderstorm winds. Additionally, roof shingles from the church next door were stripped off the roof. A personal weather station recorded a 60 mph wind gust during the storm.

Thunderstorm Wind, Monroe

When
May 23, 7:25 PM EST
Where
Monroe County, 1.49 mi SSE of Epperson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.230, -84.320

Several trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178694, 1178695, 1178696, 1178697, 1178698, 1178699, 1178701, 1178700.